Oklahoma, 2011High Wind in Oklahoma, October 6, 2011
October 6, 2011 · NWS AMA · 2 events in 1 county or zone
A tight pressure gradient resulted in strong southerly winds across the western Oklahoma Panhandle during the afternoon hours. No damages or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient resulted in strong southerly winds across the western Oklahoma Panhandle during the afternoon hours. No damages or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 6, 2:29 PM CST, 31 minutes earlier.
Area forecast discussion, Oct 6, 2:29 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT THU OCT 6 2011
.DISCUSSION...
WINDY CONDITIONS SHOULD CONTINUE THROUGH SUNSET WHEN A COMBINATION OF
NOCTURNAL DECOUPLING AND A DECREASE IN THE SURFACE PRESSURE GRADIENT
WILL CONTRIBUTE TO DECREASING WINDS. AS FOR RAIN CHANCES
TONIGHT...THE BIG QUESTION WILL BE IF THUNDERSTORMS CAN DEVELOP
BEFORE THE AIR STABILIZES WITH NOCTURNAL COOLING. SO FAR...HARDLY ANY
CUMULUS HAS DEVELOPED OVER THE PANHANDLES. HOWEVER...MOST OF THE
REGION IS NEARLY TO THE CONVECTIVE TEMPERATURE. IF SURFACE PARCELS
CAN WARM UP ENOUGH TO BREAK THE MID LEVEL CAP...THEN THERE WILL BE
MODEST INSTABILITY TO KEEP THE STORMS GOING...POSSIBLY THROUGH THE
OVERNIGHT HOURS. OTHERWISE...STORMS WILL NOT DEVELOP UNTIL TOMORROW
AFTERNOON.
WITH THE LARGE UPPER LEVEL LOW THIS WEEKEND. THE GFS...NAM...AND
ECMWF ARE IN RELATIVELY GOOD AGREEMENT WITH THE TIMING AND LOCATION
OF THE LEAD LOW...WHICH SHOULD REMAIN IN CANADA WITH LITTLE IMPACT ON
THE SOUTHERN HIGH PLAINS. WHAT REMAINS THE BIGGEST POINT OF
UNCERTAINTY IS THE TIMING AND EVOLUTION OF THE SECOND UPPER LEVEL LOW
EXPECTED TO SLIDE EAST OUT OF THE FOUR CORNERS REGION THIS WEEKEND.
THE GFS CONTINUES TO BE THE MOST PROGRESSIVE...WHILE THE NAM AND THE
ECMWF LAG BEHIND ON TIMING. DUE TO THE UNCERTAINTY...MADE FEW CHANGES
TO THE PREVIOUS FORECAST. REGARDLESS OF WHICH SOLUTION IS
FAVORED...THE PRIME TIME FOR PRECIPITATION LOOKS TO BE FRIDAY EVENING
THROUGH THE DAYTIME SATURDAY. HOWEVER...THE UNCERTAINTY IN TIMING HAS
A BIG IMPACT ON THE QPF VALUES...WITH THE ECMWF SHOWING A VERY
WET...ALMOST UNBELIEVABLE SOLUTION. FOR NOW...KEPT THE HIGHEST QPF
VALUES IN THE EAST WHERE THERE SHOULD BE DEEP MOISTURE. EVEN GOING
WITH THE SLOWEST ECMWF SOLUTION...THE CHANCES OF PRECIPITATION SHOULD
BE DIMINISHING RAPIDLY BY SUNDAY.
ON THE TAILS OF THIS UPPER LEVEL LOW...A KICKER UPPER LEVEL TROUGH
COULD MOVE OVER THE HIGH PLAINS BY MID WEEK NEXT WEEK. HOWEVER...LIKE
THE PREVIOUS FORECAST...KEPT THE FORECAST DRY IN THE EXTENDED PERIODS
AS THIS DEVELOPMENT OF THIS TROUGH IS HIGHLY DEPENDENT ON THE TIMING
OF THIS WEEKENDS UPPER LEVEL LOW.
JOHNSON
&&
.FIRE WEATHER...
RELATIVELY HIGH ATMOSPHERIC MOISTURE SHOULD KEEP RELATIVE HUMIDITY
VALUES AT OR ABOVE 15 PERCENT THROUGH THE WEEKEND...PRECLUDING ANY
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS. HOWEVER...WINDY
CONDITIONS WILL CONTINUE THROUGH SUNSET ACROSS THE OKLAHOMA AND
NORTHERN AND WESTERN TEXAS PANHANDLES. ALSO...LIGHTNING FROM
THUNDERSTORMS EXPECTED THROUGH SUNDAY COULD RESULT IN FIRE STARTS.
HOWEVER...THE THUNDERSTORMS ARE EXPECTED TO ALSO RESULT IN
SIGNIFICANT RAIN AS WELL.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 57 79 53 69 48 / 20 30 80 50 30
BEAVER OK 62 78 61 72 51 / 30 40 90 70 40
BOISE CITY OK 52 76 47 64 45 / 20 20 60 30 30
BORGER TX 60 80 58 72 53 / 30 30 80 70 40
BOYS RANCH TX 57 82 54 70 49 / 20 30 70 30 30
CANYON TX 57 82 52 70 48 / 20 30 70 40 30
CLARENDON TX 60 76 59 70 52 / 20 40 90 70 40
DALHART TX 51 77 49 67 44 / 20 20 70 30 30
GUYMON OK 56 83 55 73 48 / 30 30 80 60 30
HEREFORD TX 56 81 52 70 47 / 20 30 70 30 30
LIPSCOMB TX 61 76 66 71 51 / 30 40 90 70 40
PAMPA TX 60 74 56 68 50 / 30 40 90 70 40
SHAMROCK TX 62 75 63 70 54 / 20 40 90 70 40
WELLINGTON TX 62 77 62 72 57 / 20 40 90 70 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...DEAF SMITH...HANSFORD...HARTLEY...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
SHERMAN.
OK...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/16Hazardous weather outlook, Oct 6, 2:37 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU OCT 6 2011
OKZ001>003-TXZ001>020-071100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 PM CDT THU OCT 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. A
FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN HAZARD. IN
ADDITION...SMALL HAIL IS ALSO POSSIBLE.
A WIND ADVISORY IS IN EFFECT UNTIL 8 PM FOR THE OKLAHOMA PANHANDLE
AND THE NORTHERN AND WESTERN TEXAS PANHANDLE WHERE SOUTH WINDS
AROUND 35 MPH WITH GUSTS TO AROUND 50 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY NIGHT...AND
AGAIN ON SUNDAY AFTERNOON...ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES. A FEW STORMS THAT FORM FRIDAY AFTERNOON AND EVENING COULD
BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
HAZARDS. STRONG STORMS...WITH SMALL HAIL AND GUSTY WINDS...WILL BE
POSSIBLE SATURDAY AFTERNOON AND NIGHT. IN ADDITION...HEAVY RAIN WILL
BE POSSIBLE ESPECIALLY FRIDAY NIGHT...WHICH COULD LEAD TO LOCALIZED
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS EVENING..AND AGAIN FRIDAY AFTERNOON AND
NIGHT.
JOHNSON
High Wind, Cimarron
- When
- October 6, 3:00 PM CST to 3:01 PM CST
- Where
- Cimarron forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A strong non-thunderstorm wind gust was measured at the Boise City Oklahoma Mesonet located three miles south southeast of Boise City in Cimarron County.
High Wind, Cimarron
- When
- October 6, 3:10 PM CST to 3:11 PM CST
- Where
- Cimarron forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
A strong non-thunderstorm wind gust was measured at the Kenton Oklahoma Mesonet located five miles southeast of Kenton in Cimarron County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Kansas, October 6, 2011$200,000 · EF1 · 5 events
- Damaging Winds in Wyoming, October 6, 2011$261,000 · 67 kt wind · 7 events
- High Wind and Strong Wind in Colorado, October 6, 2011$25,000 · 92 kt wind · 9 events
- Hail and Damaging Winds in South Dakota, October 6, 2011$25,000 · 1 in hail · 5 events
- High Wind in Nebraska, October 6, 201153 kt wind · 22 events
- Hail and Damaging Winds in South Dakota, October 6, 2011$20,000 · 75 kt wind · 7 events
- Rip Current in Florida, October 6, 20112 injured · 1 event
- High Wind in Colorado, October 6, 201163 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, October 6, 2011$4,000 · 1.5 in hail · 13 events
- Heavy Rain in Montana, October 6, 201112 events
- High Wind in Wyoming, October 6 to 7, 201172 kt wind · 12 events
- High Wind in Kansas, October 6, 2011$4,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352187, 352188.